Connecticut, 2018

Tornado and Hail in Connecticut, October 2, 2018

October 2, 2018 · NWS OKX · 5 events in 1 county or zone

An approaching cold front triggered severe thunderstorms across southwestern Connecticut, including one tornado in Fairfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered severe thunderstorms across southwestern Connecticut, including one tornado in Fairfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 2, 4:18 PM EST, 11 minutes earlier.

Area forecast discussion, Oct 2, 4:18 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
518 PM EDT Tue Oct 2 2018

.SYNOPSIS...
A frontal boundary continues to slowly lift north this evening as
a cold front approaches from the west. This cold front crosses
the region tonight and will be followed by weak high pressure on
Wednesday. A warm front moves north of the region early Thursday,
with a weakening cold front passing through late Thursday into
Thursday evening. High pressure returns Friday and remains into
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Tornado watch 394 in effect until midnight for portions of
northeastern NJ, the lower Hudson Valley, and Fairfield county
CT.

Low pressure and an upper level shortwave moving out of the
Great Lakes region will move into New England, passing north of
the area tonight. This low will drag a cold front across the
region.

A general consensus of the high res-models shows about
1000-1500 J/Kg. The instability is reduced closer to the coast
due to marine influence and less heating. The main severe threat
is from damaging winds. Bulk Shear is progged to be 30-35 kt
and there is enough of a veering wind profile and helicity that
an isolated tornado cannot be ruled out. Any of the storms could
produce locally heavy rainfall. Due to recent rain, an isolated
flash flood threat exists, but a relatively fast steering flow
is a limiting factor.

The severe threat across northeastern New Jersey and Lower
Hudson Valley, and Fairfield CT, diminishes after 02z or so.

The front and shortwave push eastward after midnight bringing
and end to the any severe threat. A few left over showers may
linger towards daybreak.

Lows tonight fall into the 60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front moves east on Wednesday morning with high
pressure building into the region. Expect dry conditions with
mostly sunny skies as heights build. Temperatures on Wednesday
climb into the 70s and lower 80s. The dry conditions continue
into Wednesday night with lows in the 50s and 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday the upper flow, 500-300MB, will be nearly zonal with
the sub tropical high across the Gulf coast states and the
southeast. While to the north a large scale trough remains
across eastern Canada. A weak shortwave will be moving through
the trough Thursday into Thursday night. At the surface and low
levels a warm front moves north early Thursday, followed by a
cold front. This front will be weakening during the afternoon
and evening as the front moves into the upper flow. However, the
region will become warm sectored, and surface instability will
increase later in the day. With the consistency in the timing of
the precipitation from previous forecasts and guidance will
increase probabilities to law end chance by Thursday afternoon.
And then will lower to slight chance later in the day and
Thursday evening as the front weakens and surface instability
also diminishes.

A rather strong ridge, up to 2 standard deviations above normal,
will remain across the eastern states Friday into early next week
with a closed upper high remains along the mid Atlantic region.A
couple of shortwaves, Saturday and Monday, will move out of southern
Canada, however, with the strong ridge in place have decided to get
the area dry although there are hints that a few showers are
possible well inland.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Warm front has moved through the terminals, but with stratus
lingering occasional MVFR will be possible through the evening.
Winds will generally be from the south this evening, strongest at
NYC terminals and KISP where gusts into the mid 20s will be possible.

A cold front is expected to move through the terminals tonight,
with showers and thunderstorms possible well in advance of the
front. Chances are expected to increase into the evening,
especially to the north and west of NYC, with the best chance
for NYC terminals from 01-07Z. Some storms in these areas may
be strong to severe, with 50 kt gusts possible.

Following the cold front, VFR conditions are expected to return by
morning. Strong west to west-northwest winds around 12-15kt may
initially be possible in the morning, before shifting to a light
north-northeast by evening as high pressure builds north of the area.

	NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
02Z.

KLGA TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
02Z.

KEWR TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
01Z.

KTEB TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
01Z.

KHPN TAF Comments: Low chance of stratus redevelopment. Isolated
SHRA/TS possible this afternoon, followed by likely chance after
01Z.

KISP TAF Comments: Chance of stratus redevelopment. SHRA become
more likely tonight.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wed...VFR.
.Thu...VFR. A slight chance of showers or thunderstorms late in
the day and at night.
.Fri...VFR. NE gusts to 25 kt possible.
.Sat-Sun...VFR.

&&

.MARINE...
An increasing southerly flow will build ocean seas above 5 ft
this evening. Wind gusts on the ocean will also be near 25 kt. A
cold front moves across the waters tonight with winds
diminishing, but seas will remain elevated into Wednesday. As a
result, a Small Craft Advisory remains up through 22z Wednesday.
There is a low chance that some 5 ft seas remain after 22z, but
confidence not high enough to extend the SCA in time. Sub-SCA
conditions are then expected Wednesday night.

A cold front approaches the waters Thursday and southwest winds,
along with occasional gusts, will increase in the afternoon ahead of
the front. However, both winds and seas are forecast to remain below
SCA levels across the forecast waters.

High pressure will build to the north Friday. Winds will become
easterly and initially be strong and gusty until the pressure
gradient weakens late in the day. Gusts on the ocean waters will be
marginal at SCA levels for a few hours. However, ocean seas are
expected to build to SCA levels during Friday. The northeast to east
flow will weaken Saturday into Saturday night and ocean seas will
gradually subside, falling be advisory levels late Saturday night.

With high pressure over the waters winds and seas will be sub
advisory Sunday and Monday.

&&

.HYDROLOGY...
Showers and thunderstorms this evening could produce locally
heavy rainfall. The main threat will be from minor urban and
poor drainage flooding. Isolated flash flooding cannot be ruled
out across northeast New Jersey, NYC metro, the Lower Hudson
Valley, and southern Connecticut. This is where WPC is
highlighting a marginal risk for exceeding flash flood guidance.

Otherwise, no hydrological impacts are expected Wednesday
through the weekend.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...BC/19
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...19
AVIATION...MD
MARINE...BC/19
HYDROLOGY...BC/19
EQUIPMENT...
Hazardous weather outlook, Oct 2, 4:15 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
515 PM EDT Tue Oct 2 2018

NJZ002-004-103>106-NYZ067>070-031000-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Orange-Putnam-Rockland-
Northern Westchester-
515 PM EDT Tue Oct 2 2018

...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ107-108-031000-
Western Union-Eastern Union-
515 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Tonight.

There is a risk for severe thunderstorms late this afternoon and this
evening. The main threat is from damaging wind gusts, but an isolated
tornado cannot be ruled out. Locally heavy rainfall and minor urban
flooding is also possible. There is also a marginal risk for flash
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-009-NYZ071-031000-
Northern Fairfield-Southern Fairfield-Southern Westchester-
515 PM EDT Tue Oct 2 2018

...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NJZ006-NYZ072>075-176-178-031000-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
515 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

There is a slight risk for strong and possibly severe thunderstorms
late this afternoon and evening. The main threat is from damaging
wind gusts. Locally heavy rainfall and minor urban flooding is also
possible. There is also a marginal risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-NYZ078>081-177-179-031000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
515 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Oct 2, 1:27 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service New York NY
227 PM EDT TUE OCT 2 2018

NYZ067-021930-
Orange-
227 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT ORANGE COUNTY...

At 226 PM EDT, a strong thunderstorm was located over High Point, or
near Matamoras, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Huguenot and Unionville around 235 PM EDT.
  Otisville around 240 PM EDT.
  Howells around 245 PM EDT.
  Middletown and Florida around 250 PM EDT.
  Goshen and Chester around 255 PM EDT.
  Montgomery around 305 PM EDT.
  Walden around 310 PM EDT.
  New Windsor and Gardnertown around 315 PM EDT.
  Newburgh around 320 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4160 7421 4158 7413 4161 7413 4160 7409
      4161 7407 4158 7405 4158 7404 4151 7400
      4146 7400 4140 7396 4126 7449 4136 7469
      4137 7469 4140 7473
TIME...MOT...LOC 1826Z 246DEG 37KT 4132 7468

NV
Special weather statement, Oct 2, 2:21 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service New York NY
321 PM EDT TUE OCT 2 2018

NJZ002-NYZ067-069-022000-
Western Passaic-Rockland-Orange-
321 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...SOUTHERN
ORANGE AND ROCKLAND COUNTIES...

At 320 PM EDT, a strong thunderstorm was located over Vernon Valley,
or 9 miles west of Warwick, moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Haverstraw, Monroe, West Point, Warwick, Sloatsburg, Chester,
Greenwood Lake, Pomona, Florida, Harriman, Unionville, Upper
Greenwood Lake, Kiryas Joel, Stony Point and Woodbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4144 7399 4134 7396 4132 7398 4128 7395
      4125 7397 4120 7393 4117 7392 4113 7445
      4120 7437 4131 7460
TIME...MOT...LOC 1920Z 259DEG 28KT 4123 7453

NV
Special weather statement, Oct 2, 3:00 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service New York NY
400 PM EDT TUE OCT 2 2018

NYZ067>070-022100-
Putnam-Rockland-Northern Westchester-Orange-
400 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN
ORANGE...ROCKLAND...SOUTHERN PUTNAM AND NORTHERN WESTCHESTER
COUNTIES...

At 359 PM EDT, a strong thunderstorm was located near Harriman, or
near Monroe, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Pomona around 410 PM EDT.
  New City around 420 PM EDT.
  Haverstraw around 425 PM EDT.
  Peekskill around 430 PM EDT.
  Ossining around 435 PM EDT.
  Yorktown Heights around 450 PM EDT.
  Mount Kisco around 455 PM EDT.
  Mahopac and Bedford around 500 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4115 7362 4114 7364 4114 7423 4132 7426
      4139 7361
TIME...MOT...LOC 1959Z 262DEG 20KT 4124 7415

Goodman
Special weather statement, Oct 2, 4:14 PM EST, 15 minutes before
Special Weather Statement
National Weather Service New York NY
514 PM EDT TUE OCT 2 2018

CTZ005-009-NYZ070-022200-
Northern Fairfield-Southern Fairfield-Northern Westchester-
514 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 513 PM EDT, a strong thunderstorm was located near Bedford, or
near New Canaan, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Stamford, Norwalk, New Canaan, Fairfield, Greenwich, Trumbull,
Westport, Ridgefield, Darien, Wilton, Weston, Redding, Bedford,
Georgetown and Easton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight EDT for southern
Connecticut...and southeastern New York.

LAT...LON 4127 7323 4111 7325 4111 7327 4112 7329
      4111 7330 4110 7334 4109 7335 4108 7335
      4106 7338 4105 7338 4104 7342 4113 7372
      4125 7368
TIME...MOT...LOC 2113Z 284DEG 22KT 4117 7359

Goodman
Local storm report, Oct 2, 4:22 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
522 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     STONY POINT             41.23N  74.00W
10/02/2018                   ROCKLAND           NY   LAW ENFORCEMENT

            TREES DOWN ON WILDERNESS DRIVE

&&

CJB
Local storm report, Oct 2, 4:23 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
523 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     MOUNT KISCO             41.20N  73.73W
10/02/2018                   WESTCHESTER        NY   LAW ENFORCEMENT

            TREES DOWN ON SAW MILL RIVER PARKWAY AND MAIN STREET

&&

CJB

The radar

The Brookhaven radar (KOKX), 62 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Fairfield

When
October 2, 4:29 PM EST to 4:41 PM EST
Where
Fairfield County, 0.46 mi NNW of New Canaan to 1.29 mi WNW of Norwalk
Rating
EF1
Path length
3.76 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.136, -73.503

A National Weather Service (NWS) Storm Survey of damage was conducted with|Connecticut Emergency Management and Homeland Security and the New Canaan|and Norwalk Offices of Emergency Management in the area from New Canaan to Norwalk. Based on the results of this survey and NWS Doppler Radar data the following information has been determined. The tornado began near the intersection of Weed Street and Marshall Ridge Road in New Canaan and lifted near the intersection of Scribner Avenue and Orlando Road in Norwalk. Extensive tree damage was observed, and some of the trees fell on parked cars. The most significant damage was in New Canaan, where multiple trees were both uprooted and snapped. This damage is consistent with maximum wind speeds of around 100 mph, making this an EF-1 tornado. The tornado had a maximum path width of around 100 yards and was on the ground for around three and three-quarter miles.

Hail, Fairfield

When
October 2, 4:30 PM EST
Where
Fairfield County, 0.86 mi NE of New Canaan
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -73.490

Thunderstorm Wind, Fairfield

When
October 2, 4:35 PM EST
Where
Fairfield County, 0.88 mi E of Talmadge Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
41.119, -73.483

Trees reported down across Merritt Parkway at Exit 37.

Thunderstorm Wind, Fairfield

When
October 2, 4:44 PM EST
Where
Fairfield County, 0.9 mi NNE of West Norwalk
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.113, -73.466

Large tree down on West Norwalk Road near Stony Lane.

Thunderstorm Wind, Fairfield

When
October 2, 6:07 PM EST
Where
Fairfield County, 0.64 mi NE of West Norwalk
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.107, -73.462

Tree down on West Norwalk Road and Ravenwood Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyThe tornado archive for Connecticut, 2018Warnings in Connecticut, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 777914, 790429, 790431, 790430, 790432.